Wyoming, 2007

Winter Storm in Wyoming, December 6 to 8, 2007

December 6 to 8, 2007 · NWS RIW · 10 events in 10 counties and zones

Pacific moisture combined with strong low pressure and upslope flow to create widespread snow and wind across western and central Wyoming. Northeast wind of 20 to 30 mph with occasional higher gusts combined to create near-blizzard conditions at times.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Pacific moisture combined with strong low pressure and upslope flow to create widespread snow and wind across western and central Wyoming. Northeast wind of 20 to 30 mph with occasional higher gusts combined to create near-blizzard conditions at times. Most high school sporting events were cancelled and numerous car accidents were attributed to the treacherous road conditions.

Snowfall of six to twelve inches fell in the favored upslope areas in Fremont and Natrona counties. Similar amounts of six to ten inches were observed in southern Lincoln and western Sweetwater counties. Snowfall along and south of the I-80 corridor through Sweetwater County only ranged from two to six inches; however, the wind combined with this snowfall to close roads across the area. Total storm snowfall just topping one foot was recorded in the eastern Wind River Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 6, 3:03 PM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Dec 6, 3:03 PM MST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MST THU DEC 6 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
COLD FRONT EXTENDS FROM NORTHWEST TO SOUTHEAST WYOMING.  AREAS
OF SNOW CONTINUES ACROSS THE NORTH...AND WESTERN MOUNTAINS.
UPPER LOW MOVING INTO CALIFORNIA COAST WILL DEEPEN OVER THE GREAT
BASIN TONIGHT. COPIOUS PACIFIC MOISTURE EXTENDS FROM THE EASTERN
PACIFIC THROUGH CALIFORNIA...THE GREAT BASIN INTO WESTERN WYOMING.
THE COLD FRONT WILL PUSH SOUTH AS THE UPPER LOW AND MOISTURE MOVES
EAST AND NORTH. SNOW WILL BECOME WIDESPREAD ACROSS SOUTHERN
WYOMING LATE TONIGHT AND EARLY FRIDAY MORNING AND SPREAD RAPIDLY NORTH
INTO CENTRAL WYOMING. STRONG NORTH TO NORTHEAST WINDS WILL INCREASE
WITH THE SNOW WITH SIGNIFICANT WINTER STORM CONDITIONS DEVELOPING.
AREAS ACROSS NATRONA...FREMONT...SWEETWATER AND SOUTHERN LINCOLN COUNTY
MAY EXPERIENCE BLIZZARD CONDITIONS. AREAS ACROSS JOHNSON...HOT
SPRINGS AND SUBLETTE COUNTIES MAY REQUIRE SNOW ADVISORIES FOR
FRIDAY AND FRIDAY NIGHT. AT THIS TIME CONSIDER SNOWFALL AMOUNTS TO
BE ON THE CONSERVATIVE SIDE WITH THE WINTER STORM WATCH. IT IS
POSSIBLE FOR SNOWFALL AMOUNTS DOUBLE THE CURRENTLY FORECAST
AMOUNTS. WITH SO MUCH DEVELOPMENT LEFT TO OCCUR WITH THIS
STORM...DO NOT FEEL COMFORTABLE GOING WITH AMOUNTS NEAR 24 INCHES
BUT CASPER MOUNTAIN AND THE SOUTHERN WIND RIVER RANGE MAY GET
BLASTED.  TEMPERATURES WILL COOL SIGNIFICANTLY WITH BELOW ZERO TEMPERATURES
SATURDAY NIGHT. ROAD CLOSURES ARE HIGHLY LIKELY AS THIS WINTER STORM
GETS GOING. THIS IS EXPECTED TO HAVE SIGNIFICANT IMPACTS ACROSS
CENTRAL AND SOUTHERN WYOMING.

.LONG TERM...SUNDAY THROUGH THURSDAY

TAIL END OF DESERT SOUTHWEST LOW MAY KEEP SOME LIGHT SNOW ACROSS
SWEETWATER COUNTY INTO SUNDAY OTHERWISE IT SHOULD BE DRY AND COLD
BEHIND THE SIGNIFICANT SHORT TERM STORM SYSTEM. BRIEF SHORT WAVE
RIDGING MOVES IN SUNDAY NIGHT AHEAD OF WEAK CLIPPER BRUSHING THE
NORTH ON MONDAY AT LEAST WITH CURRENT 00Z GFS GUIDANCE WHICH IS
CONSISTENT WITH THE EURO MODEL. NEW 06Z GFS COMING IN ATTM HAS
DIFFERENT TIMING AND IS FURTHER WEST WITH THIS WAVE. WILL USE THE
00Z GFS RUN FOR THIS FORECAST PERIOD. RATHER DRY NW FLOW IS
EXPECTED TUESDAY AHEAD OF A POTENTIALLY MORE SIGNIFICANT WAVE ON
WEDNESDAY. FOR NOW HAVE JUST ADDED SOME LOWER GRADE POPS FOR
WEDNESDAY INTO WEDNESDAY NIGHT AND THURSDAY ACROSS THE NORTH AND
CENTRAL ZONES. TEMPERATURES SHOULD BE QUITE COLD SUNDAY AND SUNDAY
NIGHT BEHIND OUR FRIDAY/SATURDAY SYSTEM AND HAVE LOWERED
TEMPERATURES ACCORDINGLY WITH ROOM FOR FURTHER LOWERING IF SNOW
COVER SEEMS MORE IMMINENT. SOME MODERATION AFTER THAT AS LEE
TROUGHING DEVELOPS...ESPECIALLY FOR THE WIND CORRIDOR AND
EVENTUALLY SOME MORE CLOUD COVER AND WEDNESDAY SHORTWAVE.

&&

.AVIATION...

STORM SYSTEM CROSSING THE NORTHERN GREAT BASIN WILL BRING INCREASING
OVERRUNNING MOISTURE TO SOUTHERN AND CENTRAL WYOMING EARLY FRIDAY
THROUGH FRIDAY NIGHT. A COLD FRONT HAS MOVED SOUTHWARD ACROSS
NORTHERN WYOMING TODAY AND AT 21Z STRETCHED ACROSS THE BIGHORN BASIN
AND INTO NORTHERN NATRONA COUNTY. MVFR CIGS ALONG THE COLD FRONT
WILL PERSIST TONIGHT AT KCOD AND IFR CIGS WILL PERSIST AT KWRL.
WITH FRESH SNOWPACK AND LIGHT WINDS AT KWRL TONIGHT...FOG IS
EXPECTED TO FORM AFTER 10Z...LOWERING VSBYS TO ONE HALF OF A MILE AT
TIMES.
SNOW WILL BEGIN AT KRKS AT AROUND 05Z...AT KBPI AND KPNA AT AROUND
11Z AND KRIW...KLND AND KCPR AT AROUND 16Z. WINDS AHEAD OF THE
APPROACHING STORM WILL TURN TO THE NORTHEAST AND EAST AT LESS THAN
10 KT TONIGHT. EAST TO NORTHEAST WINDS WILL CONTINUE FRIDAY AT LESS
THAN 10 KT...BUT WILL INCREASE TO 12 TO 18 KT AT KCPR AND KRKS IN
THE AFTERNOON. WIDESPREAD IFR TO MVFR CONDITIONS ARE EXPECTED
FRIDAY...EXCEPT TO THE NORTH AND WEST OF THE STORM SYSTEM IN
KJAC...KWRL AND KCOD...WHERE MVFR CIGS IN LIGHT SNOW ARE POSSIBLE IN
THE AFTERNOON.

&&

.FIRE WEATHER...

AREAS OF SNOW AND STRONG WIND WILL INCREASE ACROSS THE AREA
THROUGH SATURDAY MORNING WITH COLDER TEMPERATURES AND HIGH HUMIDITY
EXPECTED. SNOWFALL OF 6 TO 12 INCHES...WITH LOCAL HIGHER AMOUNTS...
IS EXPECTED IN THE MOUNTAINS. WINTER STORM WATCHES ARE POSTED FOR
MOST OF SOUTHERN AND CENTRAL WYOMING FOR FRIDAY AND FRIDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING
FOR WYZ015-017-018-020-022.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING
FOR WYZ027>030.

WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING
FOR WYZ019.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 6, 12:43 PM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1243 PM MST THU DEC 6 2007

WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1243 PM MST THU DEC 6 2007

...WINTER STORM WATCH IN EFFECT FOR CENTRAL AND EASTERN FREMONT
COUNTY FROM 11 AM MST FRIDAY THROUGH 8 AM MST SATURDAY...

...WINTER STORM WATCH IN EFFECT FOR MUCH OF SWEETWATER COUNTY FROM 5
AM MST FRIDAY THROUGH 8 AM MST SATURDAY...

...WINTER STORM WATCH IN EFFECT FOR THE GREEN MOUNTAIN AND
RATTLESNAKE RANGES FROM 8 AM FRIDAY THROUGH 8 AM MST SATURDAY...

...WINTER STORM WATCH IN EFFECT FOR NATRONA COUNTY FROM 11 AM MST
FRIDAY THROUGH 8 AM MST SATURDAY...

...WINTER STORM WATCH IN EFFECT FOR SOUTH LINCOLN COUNTY FROM 5 AM
MST FRIDAY THROUGH 8 AM MST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE FOUND ACROSS THE WESTERN MOUNTAINS AND IN PORTIONS OF
THE BIG HORN BASIN THIS AFTERNOON...WITH AN ADDITIONAL 1 TO 2 INCHES
EXPECTED BY THIS AFTERNOON. STRONGER WINDS WILL BE PRESENT ACROSS THE
WEST AS WELL...THOUGH WILL BE THE STRONGEST OVER THE ABSAROKA AND
WIND RIVER MOUNTAIN RANGES. SNOWFALL TO TAPER OFF DURING THE EVENING
HOURS TONIGHT...THOUGH THERE WILL STILL BE SOME LIGHT SNOW SHOWERS
OVER WESTERN WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM IS EXPECTED TO MOVE INTO THE NORTHERN
GREAT BASIN LATE TONIGHT AND SPREAD INTO SOUTH CENTRAL WYOMING ON
FRIDAY. SNOW WILL SPREAD NORTH THROUGH THE MORNING HOURS OF FRIDAY...
AND WILL IMPACT SWEETWATER AND SOUTH LINCOLN COUNTY IN THE PRE-DAWN
HOURS...AND INTO EASTERN AND CENTRAL FREMONT...AND NATRONA COUNTIES
BY FRIDAY AFTERNOON. SNOW...POSSIBLY HEAVY AT TIMES...WILL CONTINUE
INTO THE MORNING HOURS OF SATURDAY. SNOWFALL ACCUMULATIONS OF 5 TO 8
INCHES ARE ANTICIPATED ACROSS THE LOWER ELEVATIONS OF THE WATCH AREA
BY SATURDAY MORNING...WITH 12 INCHES POSSIBLE OVER CASPER MOUNTAIN
AND THE HIGHER ELEVATIONS IN SOUTHERN WYOMING. ADDITIONALLY...
SUBLETTE COUNTY MAY SEE 3 TO 5 INCHES OF SNOWFALL BY SATURDAY
MORNING. THE EXACT DETAILS OF THIS STORM SYSTEM IS STILL UNCERTAIN SO
STAY TUNED FOR FUTURE WATCHES...WARNINGS AND ADVISORIES. THIS STORM
WILL CREATE SNOWPACKED ROADWAYS WITH SIGNIFICANT BLOWING AND DRIFTING
OF SNOW ALSO POSSIBLE...INCLUDING INTERSTATE 80 THROUGH SWEETWATER
COUNTY...INTERSTATE 25 THROUGH NATRONA COUNTY AND ROUTES 287 AND 28
IN FREMONT COUNTY. MOTORISTS SHOULD EXPECT HAZARDOUS DRIVING
CONDITIONS...AND VERIFY ROAD CONDITIONS BEFORE LEAVING.  STAY TUNED
FOR DAILY UPDATES ON THIS WEATHER SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND TONIGHT.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, South Lincoln County

When
December 6, 10:00 PM MST to December 8, 1:00 AM MST
Where
South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs & Green River

When
December 6, 11:00 PM MST to December 8, 1:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Flaming Gorge

When
December 6, 11:00 PM MST to December 8, 1:00 AM MST
Where
Flaming Gorge forecast zone
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
December 7, 12:00 AM MST to December 8, 3:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
December 7, 1:00 AM MST to December 8, 7:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
December 7, 3:00 AM MST to December 8, 5:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
December 7, 3:00 AM MST to December 8, 5:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Upper Wind River Basin

When
December 7, 3:00 AM MST to December 8, 5:00 AM MST
Where
Upper Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
December 7, 8:00 AM MST to December 8, 2:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
December 7, 10:00 AM MST to December 8, 11:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65504, 65505, 65506, 65507, 65497, 65494, 65495, 65502, 65499, 65503.